Alert archive / North Dakota / Special Weather Statements in 2014
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at May 23, 2014, 6:21 PM CDT for Barnes County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2014, 6:21 PM CDT (23:21 UTC)
- Expired
- May 23, 2014, 7:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 93 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
455
WWUS83 KFGF 232321
SPSFGF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
621 PM CDT FRI MAY 23 2014
NDZ038-240015-
BARNES ND-
621 PM CDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 715
PM CDT...
AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES EAST OF JAMESTOWN...MOVING TO THE EAST AT 10
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.
THE STORM WILL BE NEAR...
ECKELSON AROUND 635 PM CDT.
SANBORN AROUND 710 PM CDT.
VALLEY CITY...ROGERS AND BALD HILL DAM AROUND 715 PM CDT.
FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 272 AROUND 620 PM CDT...AND MILE MARKER 291 AROUND 715 PM
CDT...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4713 9803 4682 9798 4684 9845 4697 9845
4698 9848 4708 9848
TIME...MOT...LOC 2321Z 266DEG 8KT 4694 9839
$$
TGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 23, 3:28 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 23, 3:28 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 328 PM CDT FRI MAY 23 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 328 PM CDT FRI MAY 23 2014 MAIN CHALLENGE THROUGH THE PERIOD IS SPATIAL COVERAGE AND PLACEMENT OF CONVECTION. GLOBAL MODEL HEIGHT/THERMAL FIELDS ARE IN GOOD OVERALL AGREEMENT...BUT THERE CONTINUES TO BE SIGNIFICANT DIFFERENCES IN QPF OUTPUT. WILL FOLLOW THE RAP/HRRR FOR THE FIRST 12 HOURS...TRANSITIONING THEREAFTER TO A BLENDED SOLUTION OF THE GFS/ECMWF/NAM. 20 UTC RADAR SHOWS A FEW ISOLATED SHOWERS WITH AN OCCASIONAL CLAP OF THUNDER ACROSS EAST CENTRAL ND. THESE CELLS ARE DEVELOPING ALONG THE EASTERN EDGE OF AN INSTABILITY GRADIENT ASSOCIATED WITH A WEAK DISTURBANCE ALOFT ROUNDING THE TOP OF THE RIDGE. EXPECT THIS ACTIVITY TO DIMINISH/DISSIPATE BY 00 UTC...ALTHOUGH DID EXPAND 20 POPS ACROSS NORTHERN HALF OF FORECAST AREA THIS EVENING AND OVERNIGHT GIVEN STRONG MID-LEVEL WARM AIR ADVECTION. UPPER LEVEL SUPPORT AND INSTABILITY IS LACKING...BUT COULD SEE A FEW SHOWERS TRAVERSE THE REGION TONIGHT. SATURDAY WILL BE VERY SUMMER-LIKE WITH BREEZY SOUTHERLY WINDS AND AFTERNOON HIGHS CLIMBING INTO THE LOWER TO MID 80S REGION-WIDE. CONVECTION THROUGH THE DAY SHOULD BE DIURNALLY DRIVEN GIVEN LACK OF FOCUSING MECHANISM/LIFT AND BE CONFINED TO THE CENTRAL/WESTERN DAKOTAS. SOME PRECIP IS POSSIBLE WEST OF THE VALLEY...BUT MOST IF NOT ALL AREAS WILL BE DRY THROUGH THE DAY. SATURDAY NIGHT WILL BE QUITE WARM WITH LOWS ONLY DROPPING INTO THE UPPER 50S TO MID 60S. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 328 PM CDT FRI MAY 23 2014 SHOWER AND THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON SUNDAY IN ADVANCE OF A PACIFIC SHORT-WAVE AND SURFACE COLD FRONT. MORE WIDESPREAD CONVECTION IS EXPECTED TO DEVELOP BY AFTERNOON. SOME HAIL/GUSTY WINDS ARE POSSIBLE GIVEN 1000 TO 1500 J/KG OF INSTABILITY AND RATHER STEEP MID-LEVEL LAPSE RATES PER THE LATEST SPC DAY 3 CONVECTIVE OUTLOOK...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED BECAUSE OF A WEAK SHEAR PROFILE. TEMPERATURES SUNDAY WILL DROP A BIT WITH CLOUDS/RAIN AND FROPA...BUT STILL REACH INTO THE MID TO UPPER 70S MOST LOCATIONS. COLD FRONTAL PRECIP WILL MOVE INTO EASTERN MN/WESTERN WI ON MEMORIAL DAY...LEAVING MOSTLY SUNNY SKIES AND SLIGHTLY COOLER TEMPERATURES IN ITS WAKE. RELATIVELY LIGHT WINDS WILL HAVE SHIFTED TO THE NORTH WITH AFTERNOON HIGHS IN THE LOWER TO MID 70S. TUE NIGHT THROUGH FRI...BROAD UPPER RIDGING EARLY IN THE LONG TERM WILL GRADUALLY BREAK DOWN AND FLATTEN OUT...ALLOWING SW UPPER LEVEL PATTERN TO CLIP THE NW CWA. SHOULD SEE DRY CONDITIONS MON NIGHT AND TUE...WITH ANY ACTIVITY IN THE FAR NW AND SOUTHERN MB WITH SW FLOW MAINLY FROM NERN MT...ACROSS SASK AND INTO SRN MB. AS RIDGE SINKS SOUTH AND FLATTENS...SERIES OF WEAK VORT MAXES WILL MOVE ACROSS NORTHERN CWA. THESE RIDGE RIDERS WILL BRING A CHANCE FOR SOME CONVECTION DURING THE LATTER PART OF THE WEEK. WILL NOT SEE SIGNIFICANT CHANCE OF WIDESPREAD PRECIP UNTIL LATE IN THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 110 PM CDT FRI MAY 23 2014 MAIN AVIATION CHALLENGE FOR THIS EVENING WILL BE A CHANCE FOR SOME EARLY EVENING CONVECTION OVER EASTERN ND. MODELS ARE SHOWING SOME WEAK INSTABILITY MAINLY OVER THE DVL AREA..EXTENDING EASTWARD TOWARD GFK AROUND 01Z. WILL PUT IN VCTS FOR BOTH SITES AND FAR FROM AROUND 00Z TO 06Z...WITH MOST CONFIDENCE AT DVL. ANY ACTION WILL BE SHORT LIVED AND DISSIPATE BY MIDNIGHT. CLEAR SKIES EXPECTED OVER NW AND W CNTRL MN TONIGHT. SOUTHERLY WINDS WILL CONTINUE THROUGHOUT NEXT 24 HOURS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...ROGERS LONG TERM...ROGERS/SPEICHER AVIATION...SPEICHER
Hazardous weather outlook, May 23, 6:33 AM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 633 AM CDT FRI MAY 23 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 633 AM CDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING GENERALLY SOUTH OF A LINE FROM LISBON TO FERGUS FALLS. LATER THIS AFTERNOON ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN PARTS OF THE REGION. ANY STORMS WHICH DO DEVELOP WILL MOVE NORTHEAST THIS EVENING. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE REGION SATURDAY AND SUNDAY. THE BEST CHANCES WILL BE LATE SATURDAY NIGHT INTO SUNDAY. SOME STORMS SUNDAY MAY APPROACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 23, 6:10 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 610 PM CDT FRI MAY 23 2014 NDZ014-024-240015- BENSON ND-EDDY ND- 610 PM CDT FRI MAY 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY AND SOUTHEASTERN BENSON COUNTIES UNTIL 715 PM CDT... AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 13 MILES EAST OF NEW ROCKFORD...OR 27 MILES SOUTH OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... WARWICK AROUND 700 PM CDT. HAMAR AROUND 705 PM CDT. TOKIO AROUND 710 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4798 9890 4788 9853 4761 9881 4769 9905 TIME...MOT...LOC 2310Z 206DEG 12KT 4773 9887 TG
Special weather statement, May 23, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
621 PM CDT FRI MAY 23 2014
NDZ038-240015-
BARNES ND-
621 PM CDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 715
PM CDT...
AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES EAST OF JAMESTOWN...MOVING TO THE EAST AT 10
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.
THE STORM WILL BE NEAR...
ECKELSON AROUND 635 PM CDT.
SANBORN AROUND 710 PM CDT.
VALLEY CITY...ROGERS AND BALD HILL DAM AROUND 715 PM CDT.
FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 272 AROUND 620 PM CDT...AND MILE MARKER 291 AROUND 715 PM
CDT...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4713 9803 4682 9798 4684 9845 4697 9845
4698 9848 4708 9848
TIME...MOT...LOC 2321Z 266DEG 8KT 4694 9839
TGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:10 PM CDT | Special Weather Statement | FGF | Eddy | 65 min |
| May 23, 6:40 PM CDT | Areal Flood Advisory | FGF | Barnes | 12 hr |
Nearby
Special Weather Statements in North Dakota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.